Tennessee, 2016

Flood in Tennessee, May 25, 2016

May 25, 2016 · NWS OHX · 1 event in 1 county or zone

A large but weakening line of showers and thunderstorms moved into Middle Tennessee during the afternoon hours on May 25. A few reports of minor flooding were received in Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A large but weakening line of showers and thunderstorms moved into Middle Tennessee during the afternoon hours on May 25. A few reports of minor flooding were received in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 25, 1:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
230 PM CDT WED MAY 25 2016

.DISCUSSION...

General trend into the weekend is for ML/UL long-wave like pattern
to amplify as west coast trough develops into northern plains closed
low by early Friday. Developing upper ridge somewhat dirty as
moderate moisture remains as bits of weak energy pass. At LLs...high
pressure holds but does show signs of weaken latter part of the
week. Overall...isolated to scattered shwrs/storms are expected to
continue into the weekend. Hard to put finger on exactly which
day will have greater coverage without really any good organized
features. But while pattern is not exactly summer like...is it
similar as most activity is expected in the afternoons/eves as
thermodynamic parameters pushing CAPE 2000-3000 range 18-03z
time-frames each day.

Early Sunday...upper ridge reacts to weak system heading up FL east
coast as well as filling plains upper low. While upper ridging does
hold, it dampens significantly and remains as such into the early
part of next week. Despite weaker ridging, moisture source is
more limited. Thus...isolated activity is expected in large part
Monday-Wednesday...although Tuesday shwrs/strms may be a bit more
numerous.

Temps heading into the next week looking to remain well above normal.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Band of showers is moving across West Tennessee late
this morning and appears to be picking up some steam. Latest HRRR
also shows more widespread shower development during the
afternoon, so will include TEMPO groups for light showers and VFR
cigs at BNA & CKV. Expect generally benign weather after 00Z. At
this time, radiation fog appears unlikely owing mainly to
persistent VFR cigs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  88  68  88  66 /  20  20  10  20  20
Clarksville    66  85  66  84  65 /  30  30  20  30  30
Crossville     65  84  65  84  63 /  20  20  10  20  20
Columbia       66  87  67  86  65 /  20  20  10  20  20
Lawrenceburg   65  88  67  86  64 /  20  10  10  20  20
Waverly        67  86  66  84  65 /  30  30  20  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........08
Hazardous weather outlook, May 25, 4:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED MAY 25 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-261000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

In the hours before

Special weather statement, May 25, 1:17 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT WED MAY 25 2016

TNZ005-251945-
STEWART TN-
217 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 245
PM CDT...

AT 214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK AND LAND BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO
OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3663 8764
      3645 8792 3656 8804 3658 8804 3667 8795
TIME...MOT...LOC 1914Z 223DEG 23KT 3656 8791

AL
Special weather statement, May 25, 1:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT WED MAY 25 2016

TNZ007-026-027-252000-
DAVIDSON TN-ROBERTSON TN-CHEATHAM TN-
235 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROBERTSON...
NORTHWESTERN DAVIDSON AND EAST CENTRAL CHEATHAM COUNTIES UNTIL 300 PM
CDT...

AT 235 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JOELTON...OR 7 MILES EAST OF ASHLAND CITY...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...GOODLETTSVILLE...COOPERTOWN...JOELTON...BEAMAN PARK...
WHITES CREEK AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK A SAFE SHELTER INSIDE A BUILDING.

&&

LAT...LON 3615 8691 3627 8704 3645 8689 3629 8666
TIME...MOT...LOC 1935Z 218DEG 18KT 3624 8693

AL
Special weather statement, May 25, 2:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
307 PM CDT WED MAY 25 2016

TNZ007-008-252030-
SUMNER TN-ROBERTSON TN-
307 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTSON AND WEST
CENTRAL SUMNER COUNTIES UNTIL 330 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENBRIER...OR NEAR SPRINGFIELD...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WHITE HOUSE...MILLERSVILLE...GREENBRIER...RIDGETOP...
CROSS PLAINS AND ORLINDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3645 8656 3636 8673 3639 8673 3641 8675
      3639 8678 3637 8679 3636 8679 3635 8682
      3637 8685 3638 8686 3639 8686 3648 8692
      3665 8681 3665 8674
TIME...MOT...LOC 2007Z 220DEG 22KT 3644 8680

AL
Special weather statement, May 25, 2:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT WED MAY 25 2016

TNZ007-008-026-027-252145-
SUMNER TN-DAVIDSON TN-ROBERTSON TN-CHEATHAM TN-
355 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTSON...NORTHEASTERN
DAVIDSON...NORTHEASTERN CHEATHAM AND CENTRAL SUMNER COUNTIES UNTIL
445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CROSS PLAINS TO NEAR COOPERTOWN. MOVEMENT
WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...SPRINGFIELD...MADISON...HENDERSONVILLE...GOODLETTSVILLE...
WHITE HOUSE...MILLERSVILLE...GREENBRIER...COOPERTOWN...LAKEWOOD...
RIDGETOP...CROSS PLAINS...PORTLAND...JOELTON...OLD HICKORY...
PLEASANT VIEW...ORLINDA...MITCHELLVILLE...COTTONTOWN AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3664 8628 3620 8667 3636 8705 3665 8679
      3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2054Z 284DEG 23KT 3656 8672 3634 8697

AL
Special weather statement, May 25, 3:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT WED MAY 25 2016

TNZ005-006-023>025-252230-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
442 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEWART...NORTH CENTRAL
HUMPHREYS...HOUSTON...SOUTHWESTERN MONTGOMERY AND NORTHWESTERN
DICKSON COUNTIES UNTIL 530 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF TENNESSEE RIDGE...OR 12 MILES SOUTH OF DOVER...MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...ERIN...CLARKSVILLE...TENNESSEE RIDGE...VANLEER...
CUMBERLAND CITY...SLAYDEN...PALMYRA...HOUSTON COUNTY AIRPORT...
INDIAN MOUND AND CUNNINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3647 8805 3649 8806 3650 8805 3651 8729
      3622 8729 3618 8793 3622 8795 3626 8794
      3631 8796 3635 8798 3637 8800 3639 8801
      3640 8803 3642 8804 3645 8806
TIME...MOT...LOC 2141Z 268DEG 45KT 3632 8792

JACKSON
Special weather statement, May 25, 4:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT WED MAY 25 2016

TNZ006-007-025-026-252315-
MONTGOMERY TN-DICKSON TN-ROBERTSON TN-CHEATHAM TN-
533 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTSON...NORTHWESTERN
CHEATHAM...MONTGOMERY AND NORTHERN DICKSON COUNTIES UNTIL 615 PM
CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FORT CAMPBELL NORTH TO 12 MILES SOUTHWEST
OF CLARKSVILLE TO 9 MILES NORTHEAST OF MCEWEN. MOVEMENT WAS EAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND CITY...CLARKSVILLE...COOPERTOWN...PLEASANT VIEW...ADAMS...
VANLEER...SLAYDEN...PALMYRA...WOODLAWN...CUNNINGHAM AND CHEATHAM DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3625 8700 3621 8753 3641 8750 3664 8758
      3664 8703
TIME...MOT...LOC 2233Z 255DEG 22KT 3666 8754 3640 8746 3621 8753

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
May 25, 5:00 PM CST to 7:00 PM CST
Where
Montgomery County, 5.14 mi WSW of Ft Campbell to 1.21 mi ENE of Clarksville Arpt
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
36.611, -87.560

Minor flooding was reported in the Woodlawn and northwest Clarksville areas. Low lying roads near Woodlawn had minor flooding, as well as Peachers Mill Road in Clarksville. CoCoRaHS station Clarksville 10.2 WSW reported 1.98 inches of rain in a little over 1 hour along with minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628882.